ask the expert
Your health questions answered
‘Kerrie Marks' our resident natural health practitioner specalises in a wide cross section of health issues including women's and infertility.
I am going through menopause and taking calcium on the advice of my doctor. I now see on the news that calcium supplements cause heart attacks. Should I stop taking them?
Mandy t, vic
As it is hard to get enough calcium from your diet, so women need a higher intake of calcium (around 1300mg daily) to help reduce the risk of osteoporosis. The recent media coverage relates to an Auckland University review of 11 studies published in the British Medical Journal. The review found calcium supplements were associated with a 30 per cent increased risk of heart attacks.
Experts from around the world have been quick to criticise media reports which omitted some key facts, such as the trials used very high daily doses of calcium (2,400mg) and the supplements did not include vitamin D, essential for calcium absorption and utilisation. As no other studies suggest this risk, I would recommend you continue to take your calcium supplement and check if contains vitamin D.
Since the birth of my baby three months ago, I feel exhausted. I struggle with breastfeeding, as I am not sure she is getting enough and I have completely lost interest in sex. What can I do to improve my situation?
jenna b, qld
Many new mums are tired and stressed with juggling a new baby's needs plus everyone else's! I recommend the herb Asparagus (Asparagus racemosus), which has been used in Ayurvedic (Indian) medicine for centuries as a tonic and rejuvenative for women. Asparagus helps to balance female hormones and also helps to enhance libido. It has the added advantage of promoting the production of breast milk. You should start to see results within three to five days.
Do you have a question for Kerrie?
Click here to submit a question.
Kerrie will attempt to answer all questions on herbal and nutritional matters, however, cannot diagnose or prescribe on serious ailments.